The scope of heroin abuse in the United States is staggering. According to NSDUH, about 948,000 people reported using heroin in the past year. This trend is being driven by young adults aged 18 to 25. With this high number of heroin abusers comes a significant number of adverse effects. One of those effects is death from overdose. Of the 64,000 drug overdose deaths in the U.S. in 2016, more than 15,400 were attributed to heroin. Because of the high number of deaths, finding better methods for treating heroin overdose has become a priority in our nation today.
Treating Heroin Overdose: What are the Options?
Heroin addiction is one of the hardest addictions to overcome. But, with the right treatment program, a person can find freedom from the powerful grip of this drug. The important thing is to get a person into treatment before they suffer an overdose that takes their life. Prevention is the best method, but, if an overdose does occur, there is a new drug that has shown promising results in reversing the effects of heroin overdose. The drug is known as Naloxone.
Naloxone (Narcan) – This medication is an opioid receptor antagonist. It is used to eliminate the signs of opioid (heroin) intoxication as a means of reversing an overdose. Naloxone can be administered by non-medical personnel and has saved many lives. The FDA has approved a hand-held auto-injector that delivers a single dose of naloxone. This method is not a full treatment for overdose. It is used to minimize symptoms until medical responders can arrive.
Naloxone has benefits, but it is not a solution to treating heroin overdose. In some cases, it doesn’t have the desired effects. Also, some people have suffered severe after-effects for months or years after using this drug.
The use of Naloxone is becoming more widespread in the United States. Police officers and first responders in cities with high heroin overdose rates are now allowed to carry Naloxone at all times.
What are the Symptoms of Heroin Overdose?
If you know someone who uses heroin, would you know if they were experiencing an overdose? Everyone reacts differently to heroin, and some users can take more of the drug than others. That’s why you can’t determine an overdose by merely knowing the dosage taken. The most common sign of heroin overdose is shallow breathing.
Some of the other signs to look for include:
- Choking or gurgling sounds
- Discolored tongue
- Constricted pupils
- Bluish or purplish skin, nails or lips
- Weak pulse
- Unresponsive even when awake
Many overdose victims lose consciousness or go into a comatose state. This sign of overdose should never be ignored. The individual is most likely not just “sleeping it off” and should be treated by professionals immediately.
Getting Treatment for Heroin Addiction
Heroin addiction is an all-consuming condition that can destroy a person’s mind and body. They will not be able to withdraw and recover without professional help. During withdrawals, the addict experiences a variety of uncomfortable symptoms. Depending on the severity of their addiction, the withdrawals can be life-threatening. Treating heroin addiction involves 24/7 monitoring during detox in a controlled environment to ensure the comfort and safety of the patient. After detox, the person should enter an inpatient rehabilitation program to learn how to cope with life as a sober individual.
You can get more information about treating heroin overdose by contacting us at our toll-free number. If you know someone who needs treatment for heroin addiction, we can recommend a treatment program that is best for their needs.
Article Source: bestdrugrehabilitation.com